PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Non-absoluteness of Hjorth’s cardinal characterization

Volume 262 / 2023

Philipp Lücke, Ioannis Souldatos Fundamenta Mathematicae 262 (2023), 105-128 MSC: Primary 03C55; Secondary 03E35, 03C75, 03C15, 03C35, 03E57. DOI: 10.4064/fm115-3-2023 Published online: 26 May 2023


In [J. Math. Log. 2 (2002), 113–144], Hjorth proved that for every countable ordinal $\alpha $, there exists a complete $\mathcal L_{\omega _1,\omega }$-sentence $\phi _\alpha $ that has models of all cardinalities less than or equal to $\aleph _{\alpha }$, but no models of cardinality $\aleph _{\alpha +1}$. Unfortunately, his solution does not yield a single $\mathcal L_{\omega _1,\omega }$-sentence $\phi _\alpha $, but a set of $\mathcal L_{\omega _1,\omega }$-sentences, one of which is guaranteed to work. It was conjectured in [Notre Dame J. Formal Logic 55 (2014), 533–551] that it is independent of the axioms of ZFC which of these sentences has the desired property.

In the present paper, we prove that this conjecture is true. More specifically, we isolate a diagonalization principle for functions from $\omega _1$ to $\omega _1$ which is a consequence of the Bounded Proper Forcing Axiom (BPFA) and then we use this principle to prove that Hjorth’s solution to characterizing $\aleph _2$ in models of BPFA is different than in models of CH. In addition, we show that large cardinals are not needed to obtain this independence result by proving that our diagonalization principle can be forced over models of CH.


  • Philipp LückeDepartament de Matemàtiques i Informàtica
    Universitat de Barcelona
    08007 Barcelona, Spain
  • Ioannis SouldatosDepartment of Mathematics
    Aristotle University of Thessaloniki
    Thessaloniki 54124, Greece

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image